eLetters

121 e-Letters

  • Gut and brain: the canaries of the body?
    Richard G Fiddian-Green

    Dear Editor,

    In a study of patients undergoing moderate and tepid hypothermic hemodiluted cardiopulmonary bypass cerebral oxygen saturation (RsO(2)) and mixed venous oxygen saturation (SvO(2)) were continuously monitored with a cerebral oximeter via a surface electrode placed on the patient's forehead and with the mixed venous oximeter integrated in the CPB machine, respectively. There was a poor correlation between...

    Show More
  • Re: CO poisoning
    Richard G Fiddian-Green

    Dear Editor,

    In Duke et al' study of twenty consecutive children receiving extracorporeal life support for cardiovascular or respiratory failure the area under the ROC curve was 0.95 for DCO2 (and 0.88 for pHi). pHi and DCO2[difference between PCO2 in tonometer saline solution and arterial blood] predicted survival better than base deficit (area under ROC curve, 0.82), blood lactate level (0.29), arterial pH (0.65)...

    Show More
  • Glibenclamide for acne?
    Richard G Fiddian-Green

    Dear Editor,

    Drugs that cause acne include those that can impair oxidative phosphorylation such as antidepressants, anti-seizure medications, and cyclosporin which closes the permeability transition pore on mitochondrial membranes. Impairment of oxidative phosphorylation should be accompanied by a fall in cutaneous tissue pH and energy charge. Drugs that aggravate acne include testosterone, corticosteroids, and an...

    Show More
  • Resus Room Poster
    Christopher Downing

    Dear Editor,

    I have developed a poster that summarises the evidence-based guideline for the management of decreased conscious level developed by Richard Bowker and the Paediatric Accident and Emergency Research Group (PAERG). It was peer-reviewed and presented at the Inaugural Scientific Conference of the College of Emergency Medicine at Stamford Bridge, London in December 2006, and will probably be published in a...

    Show More
  • Decreased conscious level: consider CO poisoning
    Christopher Downing

    Dear Editor,

    Richard Bowker and the Paediatric Accident and Emergency Research Group are to be congratulated on their excellent guideline [1]. It appears comprehensive enough to detect all possible diagnoses while being concise enough to be workable. It does appear vulnerable in the area of poisoning, however.

    Carbon monoxide remains the most common cause of fatal poisoning in the UK [2], and should be...

    Show More
  • Oral or inhaled corticosteroids for the treatment of croup?
    Federico Marchetti

    Dear Editor,

    In his extensive guideline review of the glucocorticoid treatment in croup, in agreement with the conclusions of the Cochrane review (1), Baumer HJ (2) states that “in the absence of further evidence, the use of a single oral dose of dexamethasone, probably 600 µg/kg, should be preferred because of its safety, efficacy and cost-effectiveness”.

    We believe this statement is not correct becau...

    Show More
  • Water Intoxication and the Heatwave
    R M Kayani

    Dear Editor,

    In the UK we are presently in the middle of a significant heatwave with July 2006 declared the UK's hottest month on record (1). Both the Department of Health and NHS direct have been quick to disseminate health advice (2) particularly to parents and healthcare workers responsible for the care of children, about the dangers of heat exposure and dehydration. This advice has emphasised the need for...

    Show More
  • mycobacterium avium also needs to be considered
    oscar,m jolobe

    Dear Editor,

    In addition to the documentation of the radiographic stigmata of paediatric mycobacterium tuberculosis(1), mention also needs to be made that the differential diagnosis of mediatinal and hilar lymphadenopathy should include infection with mycobacterium avium complex(MAC) organisms, especially in patients with HIV/AIDS(2). In the latter context the prevalence of MAC infection in children has been variou...

    Show More
  • Extending the spectrum of hypernatraemia
    oscar, m jolobe

    Dear Editor,

    The recognition of endocrine-related hypernatraemia would be enhanced if account were taken, not only of biochemically overt hypernatraemia(1), but also of the possibility that this biochemical derangement might be masked by co-existing inability to excrete salt-free water. The clinical counterpart of this phenomenon is encapsulated in the statement "the symptoms of cranial diabetes insipidus may be ma...

    Show More
  • Stereotypes and semaphore, interpreters and the NHS
    Alan E MacKinnon

    Dear Editor,

    I read with interest the article of Elspeth Webb (Arch Dis Child Educ Pract Ed 2005;90: ep11-14). I find the content interesting and well set out and would agree what is in the article. However, I do feel there is a section missing. I feel that some visitors to this country, be they short term or permanent, seem to take no responsibility for their own welfare when it comes to language barriers. Emphasis...

    Show More

Pages